5 doctors weighed in:
I have been on ptu (propylthiouracil) for 5 years now to treat hyperthyroidism. Is it time for other therapy?
5 doctors weighed in

Dr. Susan Wingo
Internal Medicine - Endocrinology
4 doctors agree
In brief: Maybe
If your thyroid levels are normal on a fairly low dose of ptu (propylthiouracil), (propylthiouracil) it may be possible for your thyroid to work normally without the ptu (propylthiouracil).
Stopping the ptu (propylthiouracil) would need to be done under the close supervision of your doctor. If you still need high doses of ptu (propylthiouracil) or the thyroid levels are still high, it probably is time to at least consider alternatives including surgery or radioactive iodine.

In brief: Maybe
If your thyroid levels are normal on a fairly low dose of ptu (propylthiouracil), (propylthiouracil) it may be possible for your thyroid to work normally without the ptu (propylthiouracil).
Stopping the ptu (propylthiouracil) would need to be done under the close supervision of your doctor. If you still need high doses of ptu (propylthiouracil) or the thyroid levels are still high, it probably is time to at least consider alternatives including surgery or radioactive iodine.
Dr. Susan Wingo
Dr. Susan Wingo
Thank
Dr. Vered Lewy-Weiss
Pediatrics - Endocrinology
1 doctor agrees
In brief: Other options
Ptu (propylthiouracil) is not without its side effects which would include bone marrow and liver toxicities.
Grave's disease can only be cured by removing the thyroid gland either surgically or with radioiodine. Radioidine is a relatively safe and permanent treatment for hyperthyroidism due to grave's disease. Surgery has other potential complications. Please discuss options with your endocrinologist.

In brief: Other options
Ptu (propylthiouracil) is not without its side effects which would include bone marrow and liver toxicities.
Grave's disease can only be cured by removing the thyroid gland either surgically or with radioiodine. Radioidine is a relatively safe and permanent treatment for hyperthyroidism due to grave's disease. Surgery has other potential complications. Please discuss options with your endocrinologist.
Dr. Vered Lewy-Weiss
Dr. Vered Lewy-Weiss
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
20 years in practice
162K people helped
Continue
107,000 doctors available
Read more answers from doctors